MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CADIERE FORCEPS

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CADIERE FORCEPS
Model Number 420049-14
Medical Device Problem Code Material Frayed (1262)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 10/27/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has received the cadiere forceps instrument associated with this complaint and completed investigations.Failure analysis investigations replicated/confirmed the customer reported issue.The instrument was found to have a frayed grip cable at the distal end.The frayed cable strands stuck out at the wrist.The root cause of frayed distal instrument grip cables is attributed to a component failure.However, the cause of the operative complication is unknown.An additional observation not reported by the site was also identified.The instrument was found to have various scratch marks with light material removed on the main tube.The scratch marks were 0.027¿-0.217" in length and were not aligned with the tube axis.The root cause of scratch marks /abrasions on the instrument main tube is typically attributed to mishandling/misuse.If additional information is received, a follow-up mdr will be submitted.In general, a frayed cable is caused by external collisions or other sources of damage during use or during reprocessing.A frayed cable may be detected during instrument inspection or by the surgeon during the operation.The surgeon observed the frayed cable towards the end of the procedure.However, it is unclear if he continued to use the instrument after the cable damage was identified.The instrument & accessory user manual states: ¿always have a backup instrument available to complete the surgical procedure in case of instrument failure.¿ as of (b)(6) 2021, a review of the site's complaint history revealed no other complaints for this product.No image or video recording were provided for review.The system log review was completed for the following: all of the errors in the logs for that procedure are class 0 (system service advisory (no fault reaction)).None of these would suggest a product issue.This complaint is being reported due to the following conclusion: during a da vinci-assisted pulmonary segmentectomy procedure, fraying of the wire of the cadiere forceps was identified after arteriovenous treatment.During a leak test, leaks were confirmed from the lower lobes instead of the upper lobes.The customer speculates that the frayed wire may have damaged the lower lobe and caused the leak.The procedure was converted to vats, to fix the leak.The cause of the leak is unknown.Blank mdr fields: follow-up was attempted, but the missing patient information in was either unknown, unavailable, not provided, or not applicable.The expiration date is not applicable.The product is not implantable.Information not available.Are not applicable.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary segmentectomy procedure of the left upper lung, fraying of a wire on a cadiere forceps instrument was identified after arteriovenous treatment.The wire/cable damage was identified in the final stage of the procedure.However, it is unclear if the surgeon continued to use the instrument after the instrument damage was found.During a leak test, leaks were confirmed from the lower lobes instead of the upper lobes.The leak was from the lower lobe, which the surgeon did not specifically touch according to the initial reporter.Since it was on the insertion path of the cadiere forceps, it was speculated that the frayed wire may have damaged the lower lobe and caused the leak.The surgeon tried to close the leak; however, the surgeon converted the procedure to vats to fix the leak due to a lack of a clear surgical view.An unspecified doctor from the site commented: the leak was coming from the lower lobe, which had not been specifically touched.The air leak was noted to be coming from a small hole that was discovered in the lower lobe which was along the insertion path of the cadiere forceps instrument.The surgeon suspected the lower lobe was injured by a frayed cable on the cadiere forceps during the expansion of the lung, resulting in a leak.According to the intuitive surgical, inc.(isi) clinical sales representative (csr), some loose wires at the end of the surgery were not visible at the beginning.There was no undue forceps manipulation or instrument collision during the surgery.There were no leaks from the postoperative drains, the drain was removed, and no issues were reported.The cause of the frayed cable was unknown.On (b)(6) 2021, isi contacted the surgeon and obtained the following additional information regarding the reported event: the da vinci system, instruments, and accessories were inspected prior to use and no damages were identified at the time.No post-operative complications have been reported.The patient has been discharged from the hospital.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
CADIERE FORCEPS
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key12872677
Report Number2955842-2021-11602
Device Sequence Number5749358
Product Code NAY
UDI-Device Identifier00886874111338
UDI-Public(01)00886874111338(10)N10210524
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 10/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number420049-14
Device Catalogue Number420049
Device Lot NumberN10210524 933
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/27/2021
Initial Report FDA Received Date11/24/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/20/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient Age80
Patient SexUnknown
Patient Weight66 KG